Why does mucinex hurt and burn my stomach so much?
My stomach starts to hurt within minutes and I get very light headed and dizzy. I always make sure to eat and drink before I take it, but it doesn't seem to help. Mucinex fast max is the only thing that helps for my chronic sinus infections, but the pain really is unbearable. Could it be an allergy to an ingredient? Is it damaging my stomach?
The most common reaction to most medications is stomach pain or nausea, and this includes guaifenesin (brand name Mucinex). So it would not surprise me to hear that you are having this problem with the medication. Unfortunately, it sounds like you have already tried the major strategies that can be used for taking medications that are upsetting to the stomach, such as taking them with food. If this hasn't worked for you, then it is unlikely that this side effect will stop, and I would recommend discontinuing the medication and talking with your primary care doctor. There are many medications that can be used to treat chronic sinus congestion. In fact, guaifenesin is not a very effective medication for this condition, and your doctor will undoubtedly be able to make some recommendations for alternative medications that will provide you with symptomatic relief of your sinus pressure without causing this terrible side effect. Although it is possible to have a true allergic reaction to guaifenesin, I suspect based on your symptoms that you are just having a more common stomach upset reaction. Nevertheless, it is important to work with your doctor to find a good alternative!
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.